Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Dodge City, KS

June 20, 2017Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 4:14 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 4:14 PM CDT (21:14 UTC)
Expired
Jun 20, 2017, 5:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:23 PM CDTHAIL 0.883 Nw Shallow Water, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KDDC 202114
SVRDDC
KSC055-093-171-202215-
/O.NEW.KDDC.SV.W.0202.170620T2114Z-170620T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
414 PM CDT TUE JUN 20 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southwestern Scott County in west central Kansas...

* Until 515 PM CDT

* At 412 PM CDT, a severe thunderstorm was located 6 miles west of
  Shallow Water, or 8 miles southwest of Scott City, moving south at
  15 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Shallow Water, Friend and The Tennis Elevator. 

This warning replaces the previous warning for central and southern
Scott County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3826 10122 3827 10112 3847 10113 3847 10094
      3809 10070 3807 10128
TIME...MOT...LOC 2112Z 355DEG 13KT 3841 10102 

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
265 
WWUS53 KDDC 202136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
436 PM CDT TUE JUN 20 2017

KSC055-093-171-202215-
/O.CON.KDDC.SV.W.0202.000000T0000Z-170620T2215Z/
Kearny KS-Finney KS-Scott KS-
436 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES...

At 435 PM CDT, a severe thunderstorm was located 6 miles south of
Modoc, or 8 miles southwest of Scott City, moving south at 10 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Shallow Water, Friend and The Tennis Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3826 10122 3827 10112 3847 10113 3847 10094
      3809 10070 3807 10128
TIME...MOT...LOC 2135Z 005DEG 7KT 3841 10104 

HAIL...2.50IN
WIND...70MPH
 
$$

UMSCHEID
188 
WWUS53 KDDC 202205
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
505 PM CDT TUE JUN 20 2017

KSC055-093-171-202215-
/O.CON.KDDC.SV.W.0202.000000T0000Z-170620T2215Z/
Kearny KS-Finney KS-Scott KS-
505 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES...

At 504 PM CDT, a severe thunderstorm was located 5 miles southeast of
Modoc, or 5 miles southwest of Scott City, and is nearly stationary.
Another severe thunderstorm was rapidly developing 15 miles west
of Friend along the Kearny, Scott, Finney county line.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Shallow Water, Friend and The Tennis Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3826 10122 3827 10112 3847 10113 3847 10094
      3809 10070 3807 10128
TIME...MOT...LOC 2204Z 310DEG 4KT 3845 10100 

HAIL...2.50IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:53 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 1:53 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
153 PM CDT Tue Jun 20 2017

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Jun 20 2017

Afternoon CU developing along a surface boundary that extended
from extreme southeast Colorado to north central Kansas earlier
this afternoon. East of this boundary a southerly wind and surface
dew points in the mid to upper 60s. Based on 18z verification it
appears that the HRRR may have the right idea with the better
chance for convection developing later today a along surface
boundary in west central and north central Kansas. At this time
the area most favorable to late day convection will be across
north central Kansas given that it will be just east of the 700mb
temperature gradient. 0-6km shear and mid level instability late
today and early tonight suggests that any storm that does develop
in these areas has the potential to become severe with the primary
threat early in the event being 2 to 3 inch hail and strong
damaging winds in excess of 60 mph.

Once developed these storms are expected to move south across
western Kansas early this evening. Still some question how long
these storms will last early tonight but given the latest HRRR and
18z NAM the potential exists that these storms may hold together
as they move all the way south to near the Oklahoma border based
on the low level moisture axis and 25 to 35 knot 0-1km south
winds. Will therefore keep a mention of ongoing convection through
midnight for much of western Kansas. This evening the hail threat
will decrease as these storms move south but strong winds and
heavy rainfall will still be possible from some of these storms
early tonight.

On Wednesday 850mb temperatures warm into the upper 20s to lower
30s which suggests highs will climb into the upper 90s to around
100 degrees for all of western Kansas. By late day there will once
again be a chance for some scattered strong to severe
thunderstorms along a surface boundary which is forecast to be
located once again near the Colorado border. Convection that does
develop along this boundary late Thursday will move southeast
again across western Kansas and is expected to weaken through the
evening. The GFS does hint at a weak upper wave crossing southwest
Kansas early Wednesday night which if this does occur may enhance
convection and keep some night time storms going through at least
midnight for locations west of highway 283.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Jun 20 2017

On Thursday the surface boundary/dry line will again be located
from extreme southeast Colorado to northwest Kansas. 850mb
temperatures at 00z Friday are forecast to be at or only a degree
or two warmer compared to 00z Thursday. Highs once again around
100 degrees still look on track for western Kansas along with a
chance for late day severe thunderstorms.

Thunderstorm chances for western Kansas currently appears more
favorable Thursday night as an upper level trough exits the
central Rockies and crosses the West Central High Plains.
Confidence is not high on how organized this convection will be as
it crosses Western Kansas Thursday night but at this time this
may be the better opportunity for widespread precipitation.
Periods of heavy rainfall and gusty winds will be the main hazard
should an organized complex of storms roll across western Kansas
Thursday night.

A stronger upper level trough will cross the plains on Friday and
as it does a surface cold front will move across western Kansas.
This will not only bring another chance for thunderstorms on
Friday but also some cooler air is expected to return. Models over
the weekend disagree on how much cooling will occur behind this
front and how far this front will move before stalling out. At
this time confidence is not on which solution is more correct so
will stay close to the latest guidance for both precipitation
chances and temperatures through the weekend into early next week.

Despite the differences between the models over the weekend it
does appear a break in the heat can be expected for western Kansas
this weekend into early next week. Could easily have highs Sunday
and Monday only in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Jun 20 2017

A surface boundary will remain nearly stationary today near the
Colorado border. East of this surface boundary a gusty south to
southwest wind will be at 15 to 20 knots this afternoon. After 21z
Tuesday these gusty winds will fall back into the 10 to 15 knot
range. Widely scattered thunderstorms will be possible late day
west of Garden City and near Hays. Once developed the storms are
expected to move southeast through the early evening and weaken.
Model soundings indicating VFR conditions over the next 24 hours,
even if a few widely scattered thunderstorms across the Hays area between
21z Tuesday and 01z Wednesday and the Garden City and Dodge City
areas between 23z Tuesday and 03z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  96  70  97  69 /  20  50  10  30
GCK  99  69 101  67 /  30  50  20  30
EHA  97  67 101  66 /  20  30  20  40
LBL  97  69 100  68 /  10  30  10  40
HYS  96  70  97  70 /  60  50  20  30
P28  95  70  95  69 /   0  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
509 AM CDT Tue Jun 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-211000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough developing over far southwest into west
central Kansas today will be the focus for widely scattered
thunderstorms this afternoon. The storms may propagate southward
into the evening hours before dissipating or moving out of
southwest Kansas. Stronger storms will have the potential for hail
around baseball size along with 60-70 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Afternoon and evening thunderstorms will be possible again on
Wednesday through Saturday as a frontal boundary slides south
through the region. The best chance for severe weather will be on
Wednesday and Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 20, 3:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             5 NNW SCOTT CITY        38.54N 100.94W
06/20/2017  E1.00 INCH       SCOTT              KS   PUBLIC

&&

GT
Local storm report, Jun 20, 3:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             SCOTT CITY              38.48N 100.91W
06/20/2017  E1.75 INCH       SCOTT              KS   LAW ENFORCEMENT

            GOLF BALL HAIL IN SCOTT CITY AND GETTING
            LARGER.

&&

GT
Local storm report, Jun 20, 3:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 ENE SCOTT CITY        38.49N 100.88W
06/20/2017  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

&&
Local storm report, Jun 20, 3:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SCOTT CITY              38.49N 100.91W
06/20/2017  E1.25 INCH       SCOTT              KS   TRAINED SPOTTER

&&

GT
Special weather statement, Jun 20, 3:53 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
353 PM CDT TUE JUN 20 2017

KSZ030-202200-
Trego KS-
353 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 500 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Collyer, or 7 miles east of Quinter, moving southeast
at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Voda, Trego Center, Riga and Cedar Bluff
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central and west central Kansas.

LAT...LON 3913 9960 3894 9959 3873 9973 3871 10013
      3878 10015 3913 10015
TIME...MOT...LOC 2053Z 301DEG 20KT 3909 10011

UMSCHEID
Local storm report, Jun 20, 3:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             SCOTT CITY              38.48N 100.91W
06/20/2017  E1.75 INCH       SCOTT              KS   PUBLIC

            MOSTLY PING PONG SIZE HAIL WITH SOME GOLF
            BALL.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:05 PM CDTSpecial Weather StatementDDCScott40 min
Jun 20, 2:33 PM CDTSevere Thunderstorm WarningDDCLane, Scott57 min
Jun 20, 3:25 PM CDTSevere Thunderstorm WarningDDCScott65 min
Jun 20, 3:53 PM CDTSpecial Weather StatementDDCTrego67 min
Jun 20, 4:19 PM CDTSevere Thunderstorm WarningDDCScott56 min
Jun 20, 4:27 PM CDTSevere Thunderstorm WarningDDCNess, Trego63 min
Jun 20, 5:11 PM CDTFlash Flood WarningDDCScott5 hr
Jun 20, 5:17 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott58 min
Jun 20, 5:21 PM CDTSevere Thunderstorm WarningDDCNess, Trego54 min
Jun 20, 5:39 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny66 min
Jun 20, 6:00 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny45 min
Jun 20, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis54 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningDDCNess, Trego47 min
Jun 20, 6:39 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny66 min
Jun 20, 6:46 PM CDTAreal Flood WarningDDCTrego3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.